Schwab, Christoph; Tokareva, Svetlana
High order approximation of probabilistic shock profiles in hyperbolic conservation laws with uncertain initial data
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Tome 47 (2013) no. 3 , p. 807-835
Le texte intégral des articles récents est réservé aux abonnés de la revue. Consulter l'article sur le site de la revue
Zbl 1266.65008 | MR 3056410
doi : 10.1051/m2an/2012060
URL stable :

Classification:  65C30,  65M08,  65M12,  65M70,  65M75
We analyze the regularity of random entropy solutions to scalar hyperbolic conservation laws with random initial data. We prove regularity theorems for statistics of random entropy solutions like expectation, variance, space-time correlation functions and polynomial moments such as gPC coefficients. We show how regularity of such moments (statistical and polynomial chaos) of random entropy solutions depends on the regularity of the distribution law of the random shock location of the initial data. Sufficient conditions on the law of the initial data for moments of the random entropy solution to be piece-wise smooth functions of space and time are identified, even in cases where path-wise random entropy solutions are discontinuous almost surely. We extrapolate the results to hyperbolic systems of conservation laws in one space dimension. We then exhibit a class of stochastic Galerkin discretizations which allows to derive closed deterministic systems of hyperbolic conservation laws for the coefficients in truncated polynomial chaos expansions of the random entropy solution. Based on the regularity theory developed here, we show that depending on the smoothness of the law of the initial data, arbitrarily high convergence rates are possible for the computation of coefficients in gPC approximations of random entropy solutions for Riemann problems with random shock location by combined Stochastic Galerkin Finite Volume schemes.


[1] E. Godlewski and P. Raviart, Hyperbolic systems of conservation laws. Ellipses Publ., Paris (1995). Zbl 0768.35059

[2] R. Leveque, Numerical methods for conservation laws. Birkhäuser Verlag (1992). MR 1153252 | Zbl 0723.65067

[3] S. Mishra and Ch. Schwab, Sparse tensor multi-level Monte Carlo finite volume methods for hyperbolic conservation laws with random intitial data. Math. Comput. 81 (2012) 1979-2018. MR 2945145 | Zbl 1271.65018

[4] S. Mishra, Ch. Schwab and J. Šukys, Multi-level Monte Carlo finite volume methods for nonlinear systems of conservation laws in multi-dimensions. J. Comput. Phys. 231 (2012) 3365-3388. MR 2897628 | Zbl pre06034751

[5] S. Mishra, Ch. Schwab and S. Tokareva, Stochastic Finite Volume methods for uncertainty quantification in hyperbolic conservation laws. In preparation (2012).

[6] J. Troyen, O. Le Maître, M. Ndjinga and A. Ern, Intrusive Galerkin methods with upwinding for uncertain nonlinear hyperbolic systems. J. Comput. Phys. 229 (2010) 6485-6511. MR 2660316 | Zbl 1197.65013

[7] J. Troyen, O. Le Maître, M. Ndjinga and A. Ern, Roe solver with entropy corrector for uncertain hyperbolic systems. J. Comput. Phys. 235 (2010) 491-506. MR 2677705 | Zbl 1197.65129

[8] E. H. Lieb and M. Loss, Analysis: 2nd Ed. Amer. Math. Soc. Graduate Studies in Math. 14 (2001). MR 1817225 | Zbl 0966.26002

[9] O.G. Ernst, A. Mugler, H.J. Starkloff and E. Ullmann, On the convergence of generalized polynomial chaos expansions. ESAIM: M2AN 46 (2012) 317-339. Numdam | MR 2855645 | Zbl 1273.65012

[10] D. Xiu and G.E. Karniadakis, Modeling uncertainty in steady state diffusion problems via generalized polynomial chaos. Comput. Methods Appl. Mech. Engrg. 191 (2002) 4927-4948. MR 1932024 | Zbl 1016.65001

[11] D. Xiu and G.E. Karniadakis, Modeling uncertainty in flow simulations via generalized polynomial chaos. J. Comput. Phys. 187 (2003) 137-167. MR 1977783 | Zbl 1047.76111

[12] R. Abgrall, A simple, flexible and generic deterministic approach to uncertainty quantification in non-linear problems. Rapport de Recherche, INRIA 00325315 (2007).

[13] G. Poëtte, B. Després and D. Lucor, Uncertainty quantification for systems of conservation laws. J. Comput. Phys. 228 (2009) 2443-2467. MR 2501693 | Zbl 1161.65309

[14] R. Ghanem and P. Spanos, Stochastic Finite Elements: A Spectral Approach. Dover (2003). Zbl 0722.73080

[15] D. Gottlieb and D. Xiu, Galerkin method for wave equations with uncertain coefficients. Commun. Comput. Phys. 3 (2008) 505-518. MR 2389809 | Zbl 1195.65009

[16] G. Lin, C.-H. Su and G.E. Karniadakis, Predicting shock dynamics in the presence of uncertainties. J. Comput. Phys. 217 (2006) 260-276. MR 2250534 | Zbl 1146.76613

[17] G. Lin, C.-H. Su and G.E. Karniadakis, Stochastic modelling of random roughness in shock scattering problems: theory and simulations. Comput. Methods Appl. Mech. Eng. 197 (2008) 3420-3434. MR 2449165 | Zbl 1194.76099

[18] X. Wan and G.E. Karniadakis, Multi-element generalized polynomial chaos for arbitrary probability measures. SIAM J. Sci. Comput. 28 (2006) 901-928. MR 2240796 | Zbl 1128.65009

[19] B. Debusschere, H. Najm, P. Pébay, O. Knio, R. Ghanem and O. Le Maître, Numerical challenges in the use of polynomial chaos representations for stochastic processes. SIAM J. Sci. Comput. 26 (2004) 698-719. MR 2116369 | Zbl 1072.60042

[20] O. Knio and O. Le Maître, Uncertainty propagation in CFD using polynomial chaos decomposition. Fluid. Dynam. Res. 38 (2006) 616-640. MR 2254499 | Zbl 1178.76297

[21] O. Le Maître, O. Knio, H. Najm and R. Ghanem, Uncertainty propagation using Wiener-Haar expansions. J. Comput. Phys. 197 (2004) 28-57. MR 2061240 | Zbl 1052.65114

[22] O. Le Maître, H. Najm, R. Ghanem and O. Knio, Multi-resolution analysis of Wiener-type uncertainty propagation schemes. J. Comput. Phys. 197 (2004) 502-531. MR 2063905 | Zbl 1056.65006

[23] O. Le Maître, H. Najm, P. Pébay, R. Ghanem and O. Knio, Multi-resolution analysis scheme for uncertainty quantification in chemical systems. SIAM J. Sci. Comput. 29 (2007) 864-889. MR 2306272 | Zbl 1137.65009

[24] T. Barth, On the propagation of the statistical model parameter uncertainty in CFD calculations. Theoret. Comput. Fluid Dyn. 26 (2012) 435-457. Zbl 1294.76206

[25] C.W. Shu, High order ENO and WENO schemes for computational fluid dynamics. In High-Order Methods for Computational Phys. Springer 9 (1999). MR 1712281 | Zbl 0937.76044